Alert archive / Iowa / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 129, NWS Des Moines, IA

July 23, 2022Winnebago County, Worth County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 23, 2022, 2:07 PM CDT for Winnebago County, Worth County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2022, 2:07 PM CDT (19:07 UTC)
Expired
Jul 23, 2022, 2:47 PM CDT
In force
40 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Winnebago County, IA, Worth County, IA

The radar

The Minneapolis radar (KMPX), 164 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 11:34 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2022-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2022-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
449 J/kg
Mixed-layer CIN
-374 J/kg
Mixed-layer LCL
1591 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 12:47 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 23, 12:47 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1247 PM CDT Sat Jul 23 2022

...Updated for the 18z Aviation Discussion...

.DISCUSSION.../Today through Friday/
Issued at 403 AM CDT Sat Jul 23 2022

Key points:

-Hot temperatures with high heat indices today
-Severe convection likely for northern Iowa in the afternoon
-A secondary round of convection builds into the rest of central
Iowa in the evening with a decreased severe weather risk
-Active weather pattern resumes Sunday night

A warm front is parked along Highway 20 early this morning and given
the conditional low-level instability, it was able to initiate some
convection in areas northeast in an area of uncapped MUCAPE. The
lack of extensive precip in central Iowa should allow for this
boundary to advance to the north as expected and become the driving
boundary for the severe weather in southern MN today. Iowa will be
in the warm sector entirely by the afternoon, but areas south may
have lower high temperatures due to remnant cloud cover from the
overnight convection in Nebraska. The heat advisory was expanded
northward slightly in collaboration with neighboring offices.

As daytime heating and increased moisture advection pick up in the
daytime, storm initiation will begin in the early afternoon hours in
Minnesota. Low-level lapse rates are high and mid-level lapse rates
improve the farther north you traverse. The best area of sustainable
deep-layer shear should also remain north of Highway 20 during the
day, meaning the best chance for organized severe convection for
Iowa will be concentrated in the northern portions of the state.
Soundings for this area have the "inverted V" look in the low levels
along with some capping, increasing the confidence in more elevated
convection with damaging wind potential. Hail is possible given the
high amount of MLCAPE, but may be limited from high moisture content
and high freezing levels. PWATs are approaching 2" this afternoon,
making heavy rainfall possible, however given the maturity of the
crops as well as the relatively dry spell the state has experienced,
widespread hydro issues are not a concern with this event. Regarding
the tornado threat, some stretching potential exists close to the
Iowa/Minnesota border. A tornado or two is possible with any bowing
segments or rotating cells that form within the line.

For the rest of Iowa later today and tonight, models have shown a
second push of convection that will expand south along the cold
front once daytime heating is lost. While CAPE and shear will
support some organized convection, severe weather will wane as the
night progresses. Severe wind gusts and some hail are possible.
There is uncertainty in the amount of coverage of storms in
southern Iowa. Therefore, low pops have been kept in this area.

Looking ahead at Sunday, temperatures will be much cooler with the
passage of the front with high temperatures only reaching the 80s.
The front will turn back northward somewhere in northern Missouri
and reinitiate from the LLJ surge Sunday night. Models hint that
this round could be an efficient rainfall producer. Uncertainty
remains in how far north the precip will extend so have kept pops in
southern Iowa.

An active weather pattern will continue into the first half of the
week with multiple shortwaves ejecting synoptic energy into the
area. Rain chances exist for each day this week and uncertainty
remains primarily in placement of any existing boundaries. The
ridging pattern will be blocked in the west due to a closed upper
low in Canada which will keep our high temperatures in the 80s. High
pressure will settle into the area after Wednesday, bringing a
return of dry weather.

&&

.AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/
Issued at 1240 PM CDT Sat Jul 23 2022

Multiple rounds of storms will track in vicinity of northern
sites. The first round will likely stay along the northern border,
mostly impacting KMCW. The second round will be further south,
likely impacting KFOD, KMCW, and KALO. Second round could also
impact KDSM and KOTM but confidence is lower in southern extent.
MVFR cigs are possible if storm passes directly over a site, but
should remain mostly VFR. Gusty winds out of the southwest this
afternoon.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for IAZ023>028-033>039-
044>050-057>062-070>075-081>086-092>097.

&&

DISCUSSION...Ansorge/Jimenez
AVIATION...Dodson/Cogil
Hazardous weather outlook, Jul 23, 3:48 AM CDT, 10 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
348 AM CDT Sat Jul 23 2022

IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-240900-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
348 AM CDT Sat Jul 23 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Heat Advisory is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

Strong to severe thunderstorms are forecast this afternoon into
tonight. The highest severe risk is over northern Iowa with the
main hazards expected to be damaging wind gusts, large hail, and
locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Additional storm chances are possible Sunday into the first half
of next week. Any severe risk will be better determined in the
coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Saturday.

IAZ004>007-015>017-240900-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
348 AM CDT Sat Jul 23 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Hot conditions will continue across the area on Saturday with
heat indices well into the 90s to around 100 degrees.

Strong to severe thunderstorms are forecast this afternoon into
tonight. The highest severe risk is over northern Iowa with the
main hazards expected to be damaging wind gusts, large hail, and
locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Additional storm chances are possible Sunday into the first half
of next week. Any severe risk will be better determined in the
coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Saturday.

Ansorge

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 10:52 PM CDTSpecial Weather StatementDMXHamilton23 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.